Hail, Dona Ana
- When
- January 14, 5:13 PM MST
- Where
- Dona Ana County, 0.29 mi NNW of Las Cruces
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.324, -106.782
A cutoff low was moving through the Baja region with a 90 knot jet approaching the region from the southwest. Low level east to southeast winds were bringing up decent moisture for January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A cutoff low was moving through the Baja region with a 90 knot jet approaching the region from the southwest. Low level east to southeast winds were bringing up decent moisture for January. Plenty of wind shear through the atmosphere with moderate instability lead to thunderstorms producing hail bigger than the size of quarters. As the system pushed through, colder air moved in and changed rain over to snow in the mountains where up to 15 inches of snow was reported. In addition to the hail and snow, locally heavy rain amounts of over 2 inches lead to flooding in Dona Ana County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 14, 2:52 PM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
252 PM MST Sat Jan 14 2017
.SYNOPSIS...
Very active weather pattern for the next couple of days. We have a
good chance for showers and thunderstorms in the lowlands this
evening, a few could be strong or severe. By later tonight the
rain will change to snow in the mountains and the high elevations
could see 8 to 12 inches of snow by Monday. Temperatures will be
below normal for Sunday and Monday. The middle of next week looks
quiet, cool and dry, but precipitation chances return toward the
end of the week.
&&
.DISCUSSION...
We are looking at a very active weather pattern for the next 36
hours (and really the next 7 days). Currently a strong upper
level closed low was located over northern Mexico. This low is
sweeping abundant moisture ahead of the system into New Mexico.
As the instability associated with the upper low works into the
area later this evening, it will help fire off some strong
thunderstorms. A few storms may even produce some severe weather
with large hail and strong winds the likely weather hazard. The
threat for strong thunderstorms will diminish by midnight. But as
the threat for thunderstorm diminishes, the threat for heavy snow
in area mountains begins to increase. The upper level low is
sweeping warm moist air into the region which is keeping the snow
levels this afternoon at or above 10,000 feet, but colder air to
the west, north and east will be working its way into the area and
we will see snow levels dropping in both the Sacramento Mountains
and Gila Region tonight. Right now a winter storm warning in
effect for the higher elevations of the Gila and Black areas and
the higher elevations of the Sacramento Mountains. Snow levels
will drop to around 7,000 feet in the Black Mountains and to
around 7,500 feet in the Sacramento Mountains by Sunday AM. With
plenty of moisture and lots of instability still in place we will
see heavy snows develop and continue off and on for Sunday into
Monday. Above 7,000 feet we could see some impressive snow totals
through Monday with snow fall amounts of 8 to 12 inches with a few
spots getting over a foot of snow. The real trick will be just
when the rain changes over to snow. Right now it looks like it
will be around 3 to 5 AM Sunday morning.
By Sunday afternoon the upper level low will be just to our east.
The colder air will have moved in place and Sunday's highs will be
several degrees below normal, winds will be breezy to windy and we
will have plenty of clouds and some passing showers. Needless to
say Sunday will not be a pleasant day, it will be cold, brisk, wet
and cloudy, not our usual pleasant, sunny weather. The threat for
moderate to heavy snow will continue in the mountains. The snows
should begin to slow late in the day on Sunday. On Monday a second
vort max will strengthen over New Mexico and will continue the
threat for rain and snow across the northern part of New Mexico.
But for the southern part of New Mexico and far west Texas we
should stay cool but dry as the vort max is a little to far north
and isn't very strong. Tuesday and Wednesday look to continue to
be dry with near normal high temperatures. Then on Thursday we
will see another upper level short wave approaching the area.
Right now it looks like it will move across northern New Mexico
Friday afternoon and give us, further south, just a lot of wind.
Looking just beyond the forecast we will see yet another trough
approach the region for next weekend. This system looks a little
stronger, a little colder and a little further south. Might be
interesting, only time will tell.
&&
.AVIATION...Valid 14/12Z-15/12Z...
Upper low will be moving across region over the next 24 hours.
Expect to see increasing showers and even thunderstorms this evening
with skies becoming SCT-BKN010-020 BKN030-040 with occasional to
numerous 3-5SM SHRA BLO BKN010 through 18Z then more isolated to
scattered -SHRA SCT-BKN030-040 BKN100-120. Mountains will have rain
through period with a changeover to snow and 1-3SM SN BLO BKN010
mainly after 10Z.
&&
.FIRE WEATHER...
Upper low will be crossing the region over the next day with plenty
of moisture moving into the region. Moderate to heavy rainfall is
expected with a changeover to snow in the mountains above 7000 feet
toward morning. As low moves east, winds will be increasing out of
the west with speeds of 20 to 30 mph expected. Temperatures will
cool down significantly Sunday and start to slowly warm through the
week with dry conditions expected. Winds will return late in the
week with another chance for precipitation Friday into Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 44 52 39 56 / 90 60 10 0
Sierra Blanca 39 50 35 54 / 80 80 10 0
Las Cruces 40 49 36 53 / 90 60 10 0
Alamogordo 41 48 35 52 / 90 80 50 10
Cloudcroft 30 31 25 32 / 100 100 70 30
Truth or Consequences 38 48 33 52 / 90 70 20 10
Silver City 35 41 31 45 / 90 80 50 30
Deming 38 49 34 53 / 90 70 10 0
Lordsburg 37 48 34 51 / 90 70 30 20
West El Paso Metro 44 51 39 55 / 90 60 10 0
Dell City 39 51 33 56 / 80 80 10 0
Fort Hancock 42 54 36 58 / 80 70 10 0
Loma Linda 40 46 35 50 / 90 80 10 0
Fabens 41 51 35 56 / 90 70 10 0
Santa Teresa 41 50 36 54 / 90 50 10 0
White Sands HQ 45 49 39 53 / 100 70 20 0
Jornada Range 36 50 33 53 / 90 70 20 0
Hatch 41 49 35 53 / 90 60 0 0
Columbus 40 50 36 54 / 90 60 10 0
Orogrande 43 50 37 54 / 90 80 20 0
Mayhill 32 44 30 48 / 100 90 50 30
Mescalero 33 40 28 44 / 100 100 60 30
Timberon 31 39 28 44 / 100 90 60 10
Winston 29 42 28 47 / 90 80 30 30
Hillsboro 36 46 33 51 / 90 70 20 20
Spaceport 38 47 33 52 / 90 70 20 0
Lake Roberts 29 41 26 46 / 90 80 50 30
Hurley 34 43 30 48 / 90 80 40 30
Cliff 34 48 31 52 / 90 80 50 30
Mule Creek 32 45 28 49 / 90 80 50 30
Faywood 35 46 32 50 / 90 80 30 10
Animas 36 51 33 53 / 90 60 10 10
Hachita 37 49 33 52 / 90 60 10 0
Antelope Wells 35 49 32 53 / 80 50 10 0
Cloverdale 36 44 34 48 / 80 70 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Warning from 5 PM this afternoon to 5 PM MST Monday
for NMZ402-415.
TX...None.
&&
Brice/GrzywaczHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 613 AM MST SAT JAN 14 2017 NMZ401>417-TXZ418>424-151315- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 613 AM MST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY THROUGH THE REGION AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES IN. POSSIBLE STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON WITH GUSTY WINDS UP TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER. STRONG THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH ONLY ISOLATED THUNDERSTORMS EMBEDDED IN WIDESPREAD RAIN SHOWERS OVERNIGHT. HEAVY RAINFALL IS ALSO EXPECTED TO OCCUR IN LOCALIZED AREAS WITH UP TO 2 INCHES OF RAIN. THIS COULD RESULT IN FLOODING OF LOW LYING AREAS. TONIGHT THE RAIN WILL TRANSITION TO SNOW IN AREA MOUNTAINS ABOVE 7000 FEET. SNOW AMOUNTS ARE EXPECTED TO BE ABOVE 5 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY... WIDESPREAD RAIN SHOWERS IN THE LOWLANDS AND SNOW SHOWERS ABOVE 7000 FEET WILL CONTINUE THROUGH MONDAY. THEN LIGHT RAIN SHOWERS IN THE LOWLANDS AND LIGHT SNOW SHOWERS IN THE MOUNTAINS. WEDNESDAY THROUGH FRIDAY... BENIGN WEATHER IS EXPECTED WEDNESDAY AND THURSDAY BEFORE ANOTHER SYSTEM REACHES THE AREA ON FRIDAY WITH RAIN AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON THROUGH SUNDAY TO REPORT HAIL... STRONG WIND GUSTS... HEAVY RAIN AND MOUNTAIN SNOW ACCUMULATIONS. CRESPO
Special Weather Statement National Weather Service El Paso TX 350 PM MST SAT JAN 14 2017 NMZ407-410-411-142345- Southern Dona Ana County/Mesilla Valley NM- Southwest Desert/Mimbres Basin NM-Northern Dona Ana County NM- 350 PM MST SAT JAN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 445 PM MST... At 348 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles east of Akela, or 19 miles southwest of Leasburg, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Akela, Corralitos and Rock Hound State Park. Interstate 10 PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief Torrential rainfall is also occurring with this storm, and may lead to brief localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3198 10744 3218 10761 3261 10716 3220 10687 TIME...MOT...LOC 2248Z 240DEG 49KT 3227 10715 NOVLAN
Special Weather Statement National Weather Service El Paso TX 500 PM MST SAT JAN 14 2017 NMZ410>413-150100- Central Tularosa Basin NM-Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM- Northern Dona Ana County NM- 500 PM MST SAT JAN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST CENTRAL OTERO COUNTIES UNTIL 600 PM MST... At 457 PM MST, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Organ, or 8 miles northeast of Las Cruces, moving northeast at 25 mph. Dime size hail and wind gusts OF 45to 50 mph will be possible with this storm. Locations impacted include... White Sands Missile Range Headquarters, Jornada Range, White Sands National Monument, Leasburg, Radium Springs, Las Cruces, Orogrande, Dona Ana, NMSU Main Campus, Organ, Talavera, Fairacres, Mesilla, San Miguel, Picacho, Portions of Jornada Experimental Range, Northeast Las Cruces, Hill, San Pablo and East Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Note that hail covered roadways will cause hazardous and dangerous driving conditions. Use extreme caution and slow down in these areas. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3212 10684 3244 10706 3292 10635 3245 10593 TIME...MOT...LOC 2357Z 239DEG 49KT 3240 10666 NOVLAN
The El Paso radar (KEPZ), 51 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
6 hail, 2 heavy snow, 1 flood. Local standard time, as filed.
Some damage to vehicles caused by hail slightly smaller than golf balls.
Quarter sized hail covered the ground in Alamogordo.
New Mexico 154 was closed between Rincon and Hatch due to flooding at two low water crossings. One crossing was located right at mile marker 3 with the other located about 0.7 miles east. The worst of the flooding was around 4 AM when water ran 3 to 4 feet deep.
An observer 1 mile southeast of Cloudcroft reported 6.5 inches of snow through the day. Additional amounts around the Cloudcroft area ranged from 4 to 7.5 inches.
Fifteen inches of snow was reported at the McKnight Cabin SNOTEL. The Lookout Mountain SNOTEL reported 10 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676310, 676311, 676312, 676315, 676314, 676313, 676316, 676318, 676317.